View Full Version : anti-psychotic & Weight gain


ak2146
01-18-16, 04:38 PM
Hi all,

From your personal lived experience, is there any anti-psychotic that does NOT cause weigh gain? Thanks.

Regards,

Ak2146.

dvdnvwls
01-18-16, 05:22 PM
I haven't taken an anti-psychotic.

I've never heard of one that doesn't cause weight gain.

Frankly, I don't think it's a good question - isn't it more important to find one that actually works for you? It's a struggle for many people because it's common to have to try several anti-psychotics before even finding one that is effective.

If there were lots of these drugs that all worked pretty much every time, except some of them caused weight gain and others didn't, that would be much better. Unfortunately, science hasn't got that far yet.

ak2146
01-19-16, 12:23 AM
I'd rather be bipolar and manic than gain weight and become fat! No way.

Fortune
01-19-16, 12:33 AM
Anti-psychotics as a category tend to cause weight gain, and can also cause diabetes. You have to weigh the risk of that with the relief of controlling one's psychotic symptoms.

Personally, gaining weight isn't the end of the world. You would do best to discuss this with your pdoc to find out if there is an AP that will work best for you.

sarahsweets
01-19-16, 05:00 AM
Geodon has worked best for me.

peripatetic
04-01-16, 06:14 PM
In case you're still checking this thread, thought I'd post.

In my experience some are more likely to cause weight gain than others. I tend to be underweight so I haven't had major problems with weight gain, and it's definitely the case that it varies from person to person.

I've found typical/traditional antipsychotics to be the most weight neutral. (Haldol, prolix in, loxipine, for example). I've heard from others that latuda tends to be weight neutral, but I wasn't on it long. I've also heard that about abilify and saphris, but I've not taken the former and had a reaction to the latter.

Some of the most effective ones, unfortunately, are associated with weight gain, especially zyprexa and clozaril. Risperdal really depends on the person.

Ultimately, you might find that gaining some weight is worth the stability. I can wholeheartedly appreciate being unwilling to gain a bunch of weight, and the potential issues in conjunction with it (like diabetes). There aren't any easy answers though. If you fine one that you can maintain your weight on and it helps, I encourage you to stick with it though. Going off and on can make it less effective than it had been for some people.

Hope that helps